Email: Password:
| Forgot Password
Nav_logo

A free online accredited CPD program for healthcare professionals

Probiotics: A Leading Role in Reducing the Risk of Antibiotic Associated Side Effects & C. difficile Associated Diarrhea

1.00 Canadian Council On Continuing Education In Pharmacy (CCCEP) CEU(s) / 1.00 Ordre des pharmaciens du Québec (OPQ) CEU(s)

Program available online until: December 20, 2018



This continuing education lesson is designed primarily for pharmacists and has been accredited by the Canadian Council on Continuing Education in Pharmacy (CCCEP)
for 1.00 CEU(s).

This continuing education activity has been accredited by l'Ordre des Pharmaciens du Quebec, which will grant 1.00 CEU(s) to pharmacists who have completed it successfully.

Reducing the Risk of Antibiotic Associated Side Effects with Antibiotics

/Content/Programs/CaseStudy/ProbioticsRiskAntibiotic_9161/assets/images/LP.jpg

Antibiotics treat bacterial infections and save millions of lives but the use of antibiotics is also known to adversely influence the ‘intestinal flora’ or intestinal microbiota as it is now called.1 The number of antibiotic scripts in Canada is significant, reaching in the millions every year and the potential impact on the health of patients who use them may be greater.1,2 It is widely accepted that antibiotics are amongst the most important developments in worldwide clinical health.3 Yet, antibiotic resistance is currently one of the largest threats to global health.4 As well, as many as 39% of those taking an antibiotic will experience antibiotic associated diarrhea (AAD).5-7

This program will examine the damaging effects of antibiotics on the gut microbiota and the potential of specific probiotics to manage them.

Planning Committee

  • Dragana Skokovic-Sunjic, RPh, BScPharm, NCMP.
  • Betty Golightly, BSc, Pharm.
  • Simon Lessard, B.Pharm., MBA, CRE, CTE.

Learning Objectives

After completion of the program, participants will be able to:

  1. Acknowledge the function of the intestinal microbiota.
  2. Recognize the importance of antibiotics and the damage they induce on the patient’s microbiota.
  3. Describe the etiology and risks of antibiotic associated diarrhea (AAD) and community acquired Clostridium difficile associated diarrhea (CDAD).
  4. Identify the role of probiotics in the prevention of antibiotic associated diarrhea and acknowledge current scientific studies supporting the unique properties and clinical efficacy of a probiotic formulation to prevent AAD and CDAD.
  5. Identify key criteria for selecting and recommending a probiotic.

Ask the Expert

Questions Answered By Our Experts

  • What course of action should pharmacists recommend when patients are prescribed antibiotics?
  • What criteria do you consider when recommending a probiotic? What do you look for in a probiotic?
  • What are the some of the key considerations when recommending a probiotic, including the use of probiotics as prevention or treatment of antibiotic associated diarrhea (AAD) or community acquired C. difficile infection (CDI)?
  • Are there any safety concerns with respect to recommending probiotics to your patients? How should we differentiate between available probiotic products?
  • How do you advise your patients about probiotics? Do you offer any support information?
  • How do you advise patients about which probiotic may be best suited to them (e.g. format, strain, proven indication)
  • What are the key aspects about probiotics are important to communicate to your patients?
/Content/Programs/CaseStudy/ProbioticsRiskAntibiotic_9161/assets/images/DrSkokovic_LP.jpg

mdBriefCase is the practical choice to earn your CPD Credits

Icon of multiple pages

20+ therapeutic areas

100+ programs each year.

Icon of multiple pages

Quality, accredited content

Developed by leading specialists and peer-reviewed by experts at respected institutions.

Icon of multiple pages

Online convenience

Save time and money.

Join 45,000+ of your colleagues

Create your free account today